Pennsylvania, 2019Flash Flooding and Damaging Winds in Pennsylvania, July 21, 2019
July 21, 2019 · NWS PBZ · 15 events in 5 counties and zones
A cold front dropped down across the region on the morning of July 21st. Convective initiation was aided by increased low-level moisture convergence along the front, as well as destabilization of the atmosphere due to daytime heating.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $86,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front dropped down across the region on the morning of July 21st. Convective initiation was aided by increased low-level moisture convergence along the front, as well as destabilization of the atmosphere due to daytime heating. Convective inhibition was largely absent, and surface-based CAPE values exceeded 3000 J/kg over most of the region. Shear was marginal, but the instability was sufficient to allow for strong to severe thunderstorms with damaging wind gusts.
A moist environment was also in place as surface dewpoints climbed into the 70s. This, plus a flow pattern that was conducive to training thunderstorms, promoted flash flooding issues along a stalled boundary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 21, 11:55 AM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 21, 11:55 AM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1255 PM EDT Sun Jul 21 2019
.SYNOPSIS...
Warm, humid conditions will continue today with afternoon/evening
storm chances. Frontal passage will bring rain throughout the day
Monday, followed by cooler, drier weather for much of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1155 AM Update: Convection has initiated along a weak and diffuse
cold front bisecting the CWA from roughly Columbiana to Indiana
counties. At the moment, growth has been shallow... but do fully
anticipate deeper growth as diurnal heating continues to destabilize
the atmosphere and w/ little capping present. Despite modest mid-
level lapse rates, the low level profile is warm+moist enough such
that MLCAPE in excess of 2500 J/kg is or will be present.
Additionally, well mixed boundary layers and some mid-level dry air
will support strong downdrafts / damaging wind gusts in the strongest
of cells.
Convective-allowing models suggest convection will continue along
this slow-moving (or stalled) boundary for several hours this
afternoon/evening. Given very moist airmass (PWATs >=90 percentile)
and likely west-to-east motion nearly parallel to the boundary...
training storms are certainly a concern. Of particular concern may be
Allegheny County and other nearby especially susceptible areas.
1-hour flash flood guidance in the area is just under 2"/hour...
however, urban areas are susceptible to flooding in less than half
that. With efficient rain processes, these storms will be more than
capable of producing rates greater than this and will have to be
monitored closely.
Previous... Tricky forecast again today. A cool front
will drop across the northern half of the region this morning. Its
southward progression will be influenced by a strong shortwave trough
over the upper midwest, which will work to further depress upper
level heights. By the afternoon, the boundary will pretty much split
the region in half and become the focal point for late afternoon
storm development. It appears that the initiation of the convection
will be due to the increased low-level moisture convergence along the
front and also further destabilization of the atmosphere with
daytime heating. Upper level support will be lacking, but forecast
soundings show very little inhibition above 1000ft and surface based
capes above 3000j/kg. Shear will be marginal, but with that amount of
instability, updrafts should have no problem strengthening. With
surface dewpoints once again in the 70s, flooding will be a big
concern, particularly with the zonal flow aloft, which may promote
storms to train along the stalled boundary.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
Main shortwave trough will dig into south-central Ohio late this
evening and this energy will work to drag the surface boundary
southward. It is possible evening convection briefly intensifies as
it gets a boost from the aforementioned upper level energy. At some
point late tonight, the surface boundary will stall over the
southern half of the region, Convective activity will wane overnight
as the atmosphere quickly stabilizes.
Monday is looking rather wet as a surface low will develop over
central Ohio during the morning, and drifts eastward along the
stalled front. At this point, only isolated convection is expected on
Monday, as the very unstable air will have been shunted well south
of the region, and a large cloud shield will blanket the region.
It will still be humid on Monday, but temperatures will be
noticeably cooler.
Impressive shortwave trough will dig into the upper midwest Monday
evening and shift eastward overnight. This energy will push the front
southeastward, and it will reach the mid-atlantic region by early
Tuesday morning. Showers will end from NW to SE Monday night. Cooler
and much less humid air will spread across the region behind the
exiting rain.
Tuesday will see a decrease in cloud cover and much more comfortable
conditions.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Seasonal or even slightly below seasonal temperatures are expected
across the area through much of next week. Temperatures will rebound
by the weekend as southerly flow returns and high pressure slides
off the Atlantic coast. Ensembles and blended guidance are showing a
dry long term.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Shower and thunderstorm coverage will continue to increase as the
rather diffuse boundary sags southward into the unstable/moist
airmass over the region. While shear will be rather weak, limiting
cell organization, strong wind gusts are a threat through the
evening. Brief MVFR/IFR restrictions are expected in any storm that
passes over a terminal with greatest confidence in the terminals
between I-70 and I-80 given latest hi res output.
Approaching shortwave trough will maintain shower chances, with
increasing coverage through Monday. Expect both ceiling and
visibility restrictions to continue until cold front crosses Monday
night.
Wind will remain out of the WSW until later in the day tomorrow.
.Outlook...
VFR will return behind the cold front passage, with prevailing VFR
expected for much of the week, outside of any morning fog.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jul 21, 1:15 AM EST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
215 AM EDT Sun Jul 21 2019
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-220615-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
215 AM EDT Sun Jul 21 2019
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and tonight.
Isolated severe storms are possible this afternoon and evening. The
main severe threat will be damaging wind gusts. Any storms will be
capable of producing heavy rain, increasing the threat for flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 21, 9:02 AM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1002 AM EDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG 2 SE LEEPER 41.35N 79.28W
07/20/2019 CLARION PA EMERGENCY MNGR
REPORT OF MULTIPLE TREES AND WIRES DOWN ON ROUTE 36
BETWEEN MIOLA ROAD AND ROUTE 66 AND THEN FROM ROUTE 66
TO THE TYKERSBURG CUTOFF.
&&
EVENT NUMBER PBZ1902755
AMILLERLocal storm report, Jul 21, 9:46 AM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1046 AM EDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG FERTIGS 41.35N 79.58W
07/20/2019 VENANGO PA DEPT OF HIGHWAYS
SEVERAL TREES REPORTED DOWN ON WIRES. DAVIS AND FERTIGS
ROAD, TARKLIN AND MAPLESHADE ROAD, CAMP COFFMAN ROAD,
PINEGROVE SCHOOL ROAD AND HALE ROAD.
&&
EVENT NUMBER PBZ1902756
AMILLERLocal storm report, Jul 21, 10:03 AM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1103 AM EDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG STAHLSTOWN 40.15N 79.33W
07/20/2019 WESTMORELAND PA SOCIAL MEDIA
PHOTOS OF A VERY LARGE TREE DOWN ON BOTH A GARAGE AND
CRUSHING A PICKUP TRUCK POSTED TO LOCAL MEDIA OUTLET
FACEBOOK PAGE.
&&
EVENT NUMBER PBZ1902757
AMILLERThunderstorm Wind, Allegheny
- When
- July 21, 1:05 PM EST
- Where
- Allegheny County, Imperial
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 40.450, -80.250
An NWS Employee reported both trees and power lines down on Elm Street in Imperial.
Thunderstorm Wind, Butler
- When
- July 21, 3:35 PM EST
- Where
- Butler County, 0.69 mi N of North Oakland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 40.930, -79.780
A county official reported trees down on Rt. 68 in Oakland Township.
Thunderstorm Wind, Fayette
- When
- July 21, 6:30 PM EST
- Where
- Fayette County, 1.27 mi ENE of Hopwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 39.880, -79.700
A county official reported numerous trees down in Hopwood and Uniontown.
Flash Flood, Fayette
- When
- July 21, 7:00 PM EST to 8:00 PM EST
- Where
- Fayette County, Leith to 1 mi SW of Coolspring
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 39.900, -79.720
A local county official reported numerous flooded roads.
Thunderstorm Wind, Beaver
- When
- July 21, 7:46 PM EST
- Where
- Beaver County, 0.69 mi N of Frankfort Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.490, -80.450
The public reported multiple trees down at Ponderosa Golf Course.
Thunderstorm Wind, Beaver
- When
- July 21, 7:47 PM EST
- Where
- Beaver County, 2.1 mi NE of Frankfort Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 40.500, -80.420
The State Park Service reported that numerous large trees were blown down throughout Raccoon State Park.
Flash Flood, Allegheny
- When
- July 21, 9:10 PM EST to 10:00 PM EST
- Where
- Allegheny County, New Texas to 0.78 mi E of Renton
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.500, -79.750
The public reported numerous roads flooded.
Flash Flood, Allegheny
- When
- July 21, 9:24 PM EST to 10:00 PM EST
- Where
- Allegheny County, 0.87 mi SW of Blawnox to 0.48 mi NE of Aspinwall
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.490, -79.860
The local emergency manager reported that Boyd Avenue was flooded.
Flash Flood, Allegheny
- When
- July 21, 9:25 PM EST to 10:00 PM EST
- Where
- Allegheny County, 0.53 mi W of Haffey to 0.38 mi SW of Haffey
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 40.520, -79.810
Local media reported that water rescues were performed at a mobile home near Kirk Drive in Plum, which is along Plum Creek.
Flash Flood, Allegheny
- When
- July 21, 9:26 PM EST to 10:00 PM EST
- Where
- Allegheny County, 0.53 mi W of Rosedale to 0.61 mi SE of Rosedale
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.480, -79.830
The local emergency manager reported that Universal Road was flooded. A vehicle was stuck in water.
Flash Flood, Allegheny
- When
- July 21, 9:35 PM EST to 10:00 PM EST
- Where
- Allegheny County, 0.53 mi W of Rosedale to 0.75 mi E of Rosedale
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 40.480, -79.830
An NWS Employee reported Sandy Creek was out of its banks and flooding the intersection of Verona Rd. and Route 130.
Flash Flood, Westmoreland
- When
- July 21, 9:43 PM EST to 10:43 PM EST
- Where
- Westmoreland County, 0.69 mi S of West Newton to 0.51 mi SSW of West Newton
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.210, -79.770
The local emergency manager reported numerous roads flooded in West Newton Borough.
Flash Flood, Allegheny
- When
- July 21, 9:44 PM EST to 10:44 PM EST
- Where
- Allegheny County, 0.69 mi N of Option to 1 mi NE of Option
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.440, -79.980
A local emergency manager reported that Washington Boulevard was closed due to flooding.
Flash Flood, Allegheny
- When
- July 21, 9:51 PM EST to 10:51 PM EST
- Where
- Allegheny County, 1.38 mi S of Aspinwall to 1.33 mi S of Aspinwall
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.460, -79.880
A local emergency manager reported that the intersection of Lincoln Avenue and Leminton Avenue was flooded. A car was stuck in the water.
Flash Flood, Allegheny
- When
- July 21, 10:07 PM EST to 11:00 PM EST
- Where
- Allegheny County, 2.1 mi NW of Edgewood to 2.13 mi NW of Edgewood
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.450, -79.910
The public reported flooding at the intersection of North Braddock Avenue and Finance Street. Cars were trapped in the water.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 21 to 26, 201913 deaths · 10 events
- Flash Flooding in Ohio, July 21 to 22, 20191 death · 1 injured · $8.2 million · 4 events
- Damaging Wind and Lightning Strike in Florida, July 21, 20191 death · 7 injured · 50 kt wind · 2 events
- Excessive Heat and Heat in Maryland, July 21, 20191 death · 17 events
- Heat in Arizona, July 21, 20191 death · 1 event
- Wildfire in Arizona, July 21 to 31, 2019$9.0 million · 1 event
- Flash Flood and Flood in Missouri, July 21 to 22, 2019$125,000 · 30 events
- Flash Flooding in Mississippi, July 21, 2019$179,000 · 6 events
- Damaging Winds in Arizona, July 21, 2019$135,000 · 52 kt wind · 3 events
- Flash Flooding and Lightning Strike in Kentucky, July 21 to 22, 2019$115,000 · 5 events
- Lightning Strike in Georgia, July 21, 2019$100,000 · 1 event
- Flash Flooding in West Virginia, July 21 to 22, 2019$71,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845023, 845025, 845028, 845034, 845030, 845033, 845038, 845039, 845040, 845041, 845042, 845036, 845043, 845044, 845045.